Oct 17, 2001
I was infected with HIV the first week of May 2001. I came down with Acute HIV Syndrome (strong flu-like symptoms) a few days after a sexual encounter and went to see my doctor. I was diagnosed as having a high viral load and Negative Antibody. I was placed on medications immediately through a clinical trial here in San Francisco suggested by my doctor. My meds are Combivir (AZT and 3TC combo and Nelfinivir (Viracept). I take 1 Combivir tablet and 5 Nelfinivir tablets twice a day. I did not seroconvert until July/August 2001. My viral load has been under 50 for 1 month and my CD4 count has constantly been at or over 1,000. Today I started IL2 therapy which will last for one year with 5 day injection cycles every 6 weeks.
I recently received my genotyping (blood drawn before medication started):
Protease Inhibitor = L63P
Reverse Transcriptase Inhibitors = M41L, V108I, L210W
I am told that the Protease Inhibitor (PI) mutation should not pose a problem, however, the Reverse Transcriptor Inhibitor (RTI) mutations may. It was explained to me that my mutations for RTI have "POSSIBLE RESISTANCE" to AZT and 1 or 2 other drugs.
Questions: I am on AZT now. They say that my drug combo could be putting too much pressure on the 3TC to perform and may burn out that drug as a treatment possibility. Is this true?
The plan is for me to complete the 1 year IL2 therapy cycles and then most likely start a planned treatment interruption. Can my current medication continue to be effective for that long without forming new resistance or burning out 3TC as a drug option?
My main concern is that my current drug regime seems to be working VERY well. I feel great, my testing is great, and I have almost zero side effects. Also, I have read on your website that many times the genotyping are not in line with reality - meaning, the AZT seems to be working for me and thus the genotyping tests may not be showing the full picture. Another issue is that I am currently unemployed. The medication and treatment I am receiving is free of charge through the clinical trial. The trial only offers the drug combination so I cannot change without using my insurance (COBRA), ADAP, or some other program. Up to this point I have been able to keep my HIV a secret from insurance companies, medical carriers, etc. and would like to to do that for as long as possible - or at least until I return to work.
I am, of course, asking these same questions from the physicians at the clinical trial and my own physician. Also, I am requesting that Phenotyping be done to get further information.
Any suggestions on how to proceed?
Thank you, Mark H.
Response from Dr. Little
First - you are in great hands. The group in San Francisco has a tremendous experience with just the sort of issues you have raised. I would agree that the mutation to the protease inhibitor is not likely to be of any concern. The M41 and L210 mutations do suggest that the person who infected you may well have taken some AZT in the past. I do not however think that the presence of these two mutations are of a major concern - that is sufficient to suggest that you change therapy or consider dropping off the study. You will get very close follow-up on this study and I think that the regimen you are on is just fine. The major concern with your resistance testing is the V108 mutation which may reduce your susceptibility to the non-nucleoside reverse transcriptase inhibitors (you are not on one of these now). This is very useful information to have for the future though. The most important thing for you is to never miss doses of the medications that you are on. If you do start to have a detectable viral load, you will be under close supervision and have many options. It is very worth knowing this information now, since it may well influence treatment choices for you in the future. But for now, I think you are doing fine with the regimen you are on and I would not recommend changing on the basis of your drug resistance testing. Best of luck!
- Pain In Penis After Reused Needle Worried I Have HIV
- Rectal Bleeding After Anal Fingering Worried I Have HIV
- Just Because The Vagina Is Burning Doesn't Mean You Have An Std
- Can I Get Hiv From My Cat?
- Chest Pain, Fatigue, High Liver Enzymes Acute/primary Hiv
- Does HIV Symptoms Reappear 6 Months After Exposure?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.